Biological and clinical features of low-molecular-weight heparin-induced thrombocytopenia

Authors


Professor Yves Gruel, Service d'hématologie-hémostase, Hôpital Trousseau, CHU de Tours, 37044 Tours Cedex, France. E-mail: gruel@med.univ-tours.fr

Abstract

Summary. Heparin-induced thrombocytopenia (HIT) is a common adverse effect of unfractionated heparin (UFH) therapy. In contrast, only a few patients have been reported with HIT following low-molecular-weight heparin (LMWH) therapy (LMW-HIT). To define the clinical and biological characteristics of LMW-HIT, 180 patients treated for suspected HIT at 15 French centres were investigated. Clinical history was recorded and HIT was confirmed in 59 patients with positive serotonin release assay results: 57 of them had high levels of antibodies (Abs) to heparin–platelet factor 4 complexes (H/PF4) and two had Abs to interleukin 8. Eleven patients were treated exclusively with LMWH (LMW-HIT) and 48 with UFH either alone (UF-HIT, n = 34) or combined with LMWH (UF/LMW-HIT, n = 14). The LMW-HIT and UF-HIT groups were similar with respect to sex, age, platelet count before heparin therapy, frequency of bleeding and occurrence of disseminated intravascular coagulation. The interval to onset of HIT was longer in LMW-HIT patients compared with UF-HIT patients (P = 0·03). Severe thrombocytopenia (platelets < 15 × 109/l) was more frequent in the LMW-HIT group (P = 0·04). Thrombosis occurred in three of 11 LMW-HIT patients, i.e. as frequently as in UF-HIT patients. LMW-HIT is potentially severe and may be observed after longer heparin treatment compared with UF-HIT. It is highly recommended, therefore, that platelet counts be monitored carefully whenever LMWH is administered.

Ancillary